North Carolina, 2015Flash Flooding and Hail in North Carolina, April 9, 2015
April 9, 2015 · NWS RAH · 5 events in 3 counties and zones
A northward retreating warm front served as the primary focus for convective development. Afternoon heating resulted in destabilization and several storms became severe, with large hail being the primary impact.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A northward retreating warm front served as the primary focus for convective development. Afternoon heating resulted in destabilization and several storms became severe, with large hail being the primary impact. Isolated flash flooding also occurred. These thunderstorms also had excessive lightning, which resulted in a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 9, 3:12 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Apr 9, 3:12 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT THU APR 9 2015
.SYNOPSIS...A WARM FRONT WILL RETREAT INTO NORTHERN NC THROUGH THIS
EVENING...AND MAY BRIEFLY STALL NEAR THE VA BORDER TONIGHT...BEFORE
A GROWING WARM SECTOR EXPANDS ACROSS THE ENTIRE MIDDLE ATLANTIC
REGION ON FRI. A LEE SURFACE TROUGH WILL DEVELOP EAST OF THE
APPALACHIANS BY EARLY AFTERNOON FRI...AHEAD OF A COLD FRONT THAT
WILL CROSS CENTRAL NC LATER FRI AND FRI NIGHT. HIGH PRESSURE WILL
FOLLOW FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 355 PM THURSDAY...
AMIDST OTHERWISE SHORTWAVE RIDGING ALOFT OVER THE SE STATES...A LOW
AMPLITUDE DISTURBANCE OVER THE NC SANDHILLS WILL DRIFT ESE ACROSS
CENTRAL AND EASTERN NC THROUGH THIS EVENING. MEANWHILE
UPSTREAM...A MORE SIGNIFICANT SHORTWAVE TROUGH EXTENDING FROM NE IL
TO ARKANSAS WILL MOVE NE INTO THE GREAT LAKES AND OH VALLEY THROUGH
THIS EVENING...THE TAIL END OF WHICH WILL CROSS VA/NC TONIGHT.
AT THE SURFACE...A RETREATING WARM FRONT WAS ANALYZED FROM THE
NORTHERN NC MOUNTAINS ESE TO THE SOUTHERN AND CENTRAL COASTAL PLAIN.
THIS BOUNDARY WILL RETREAT SLOWLY NORTH ACROSS CENTRAL AND NORTHERN
NC THROUGH THIS EVENING...THOUGH IT MAY STALL NEAR THE VA BORDER
SHORTLY AFTER DARK.
THE FRONT...AND STRATUS BOUNDARY DISPLACED 25-50 MILES FARTHER NORTH
INTO THE COOLER/MORE STABLE AIR AT THE SFC...HAVE SERVED AS THE TWO
PRIMARY FOCI FOR SHOWERS AND STORMS THUS FAR AS DIABATIC
HEATING/DESTABILIZATION/REMOVAL OF CINH HAS INCREASED THIS
AFTERNOON. THE GREATEST CONCENTRATION OF SHOWERS AND STORMS SHOULD
CONSEQUENTLY EXPAND ACROSS THE SOUTHERN AND WESTERN PIEDMONT...
SANDHILLS...AND SOUTHERN-CENTRAL COASTAL PLAIN THIS AFTERNOON.
SOUTHWESTERLY MEAN FLOW IN THE LOWEST 10-15 K FT SHOULD THEN ADVECT
THIS ACTIVITY NE OR CAUSE NEW ELEVATED CONVECTION ALTOGETHER TO
DEVELOP TO THE NORTHEAST OF THE RETREATING FRONT...INTO THE NORTHERN
AND NE PIEDMONT AND NORTHERN COASTAL PLAIN...THIS EVENING.
ONLY MARGINAL MID-LEVEL FLOW ON THE ORDER OF 25-30 KTS SHOULD PROVE
INSUFFICIENT FOR ANY SIGNIFICANT STORM ORGANIZATION/SEVERE
THREAT...THOUGH STORMS THAT FORM ALONG THE BOUNDARY/ZONE OF ENHANCED
LOW LEVEL SHEAR MAY EXHIBIT TRANSIENT LOW-MID LEVEL ROTATION THAT
MAY FOCUS RFD-TYPE STRONG WIND GUSTS AND/OR LARGE HAIL. PULSE
HAIL/DOWNBURST WIND AND LOCALLY HEAVY RAIN WILL OTHERWISE PROVE THE
PRIMARY THREATS...WITH THE RELATIVE LOWEST THREAT OVER THE NE
PIEDMONT AND NORTHERN COASTAL PLAIN...WHERE DIURNAL TIMING/
DESTABILIZATION WILL BE MINIMIZED.
AN OVERALL DIMINISHING TREND IN COVERAGE SHOULD OCCUR BY MID-LATE
EVENING...ONCE THIS BATCH OF SHOWERS AND STORMS MOVES NORTHEAST OF
THE AREA. HOWEVER...THE TAIL END OF THE AFOREMENTIONED PASSING
SHORTWAVE TROUGH MAY CAUSE A FEW SHOWERS OR STORM TO CONTINUE TO
PERCOLATE INVOF THE SLOWLY RETREATING WARM FRONT OVER THE NORTHERN
PIEDMONT OVERNIGHT...WITH LOWS MOSTLY IN THE 60S...EXCEPT FOR SOME
50S POSSIBLE IN THE LINGERING WEDGE OVER FAR NE SECTIONS OF THE CWFA
THIS EVENING.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 405 PM THURSDAY...
BENEATH MODEST HEIGHT FALLS ALOFT ATTENDING A PARENT SHORTWAVE
TROUGH FORECAST TO CROSS THE GREAT LAKES...A GROWING WARM SECTOR -
ONE CHARACTERIZED BY AFTERNOON HIGHS IN THE 80S OVER CENTRAL NC-
WILL EXPAND ACROSS THE MIDDLE ATLANTIC STATES ON FRI...WHERE A
BREEZY SSW WIND WILL STRENGTHEN AND GUST BETWEEN 25-30 MPH ONCE A
PRONOUNCED INVERSION BREAKS AROUND MIDDAY. THE DAY SHOULD START
MOSTLY DRY...HOWEVER...EXCEPT FOR A RISK OF A SHOWER NEAR THE VA
BORDER...IN CLOSEST PROXIMITY TO THE SLOWLY RETREATING FRONTAL
ZONE...IN THE MORNING. OTHERWISE...A PRE-FRONTAL TROUGH OVER WESTERN
NC WILL SHARPEN...AND THIS FEATURE AND/OR REMNANT OUTFLOW FROM AN
UPSTREAM OVERNIGHT MCS MAY TRIGGER A BAND OF SCATTERED SHOWERS AND
STORMS OVER THE WESTERN PIEDMONT BY EARLY-MID AFTERNOON.
HOWEVER...THE BETTER PRECIPITATION CHANCES WILL FOLLOW LATE IN THE
AFTERNOON AND THROUGH THE EVENING HOURS...AS A MORE SUBSTANTIAL AND
SOLID LINE OF SHOWERS AND STORMS MARCHES EAST ALONG AN ADVANCING
COLD FRONT BETWEEN 22Z FRI-06Z SAT. SOUTHWESTERLY MID LEVEL FLOW
WILL STRENGTHEN WITH TIME INTO THE 35-50 KT RANGE BY 00Z; AND WITH
GENERALLY UNIDIRECTIONAL SHEAR...STORM ORGANIZATION AND AN ATTENDANT
THREAT OF SEVERE WEATHER IS EXPECTED. GIVEN THE UNIDIRECTIONAL FLOW
AND LINEAR FORCING/PRIMARILY LINEAR CONVECTIVE MODE...DAMAGING
STRAIGHT LINE WINDS WILL POSE THE PRIMARY HAZARD. THE FRONT...AND
PARTICULARLY A BAND OF 850-700 MB MOISTURE AND ASSOCIATED LINGERING
CLOUDS AND CHANCE OF SHOWERS...WILL BE SLOW TO CLEAR THE COASTAL
PLAIN OVERNIGHT...WITH CAA-DRIVEN LOWS MOSTLY IN THE 50S.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 305 AM THURSDAY...
THE SYNOPTIC FRONT DEPARTING THE AREA EARLY SATURDAY MORNING WILL BE
FOLLOWED BY A 1028MB HIGH BUILDING ACROSS THE LOWER MIDWEST...WHICH
WILL EVENTUALLY SETTLE ACROSS VIRGINIA SATURDAY NIGHT. THE DRIER
AND MORE STABLE AIRMASS...CHARACTERIZED BY 1000-850MB THICKNESSES A
FEW DEGREES BELOW NORMAL IN THE 1340-1350M RANGE WILL LEAD TO A
TRANQUIL WEEKEND AND HIGHS NEAR NORMAL IN THE LOWER 70S. THE MAIN
QUESTION IN THE FORECAST IS HOW COLD SUNDAY MORNING LOWS WILL BE. WITH THE
HIGH JUST TO OUR NORTH...NEARLY OPTIMAL RADIATIONAL COOLING
CONDITIONS SUPPORT LOWS IN THE LOWER 40S ACROSS THE NORTH...IF NOT A
FEW AREAS OF UPPER 30S. IT DOESNT APPEAR CONDITIONS WILL BE COLD
ENOUGH FOR A FROST...BUT GUIDANCE IS TRENDING TOWARD THESE VALUES.
ONCE THE HIGH MOVES OFFSHORE ON SUNDAY...LOWS SUNDAY NIGHT WILL BE A
LITTLE MILDER IN THE MID 40S TO NEAR 50.
FOR NEXT WEEK...A SHORTWAVE CROSSING NORTHERN PLAINS AND GREAT LAKES
WILL LAY A COLD FRONT ACROSS THE OH VALLEY AND MID-ATLANTIC STATES
MONDAY/MONDAY NIGHT...WHICH THEN SURGES SOUTH INTO NC ON TUESDAY AS
HIGH PRESSURE...SUPPORTED BY STRONGLY CONFLUENT FLOW OVER THE
NORTHEAST...BUILDS TO OUR NORTH. FORECAST UNCERTAINTY GROWS RAPIDLY
PAST MIDWEEK AS MODELS SHOW AN ANOMALOUSLY DEEP UPPER TROUGH THAT
REACHES THE GULF OF MEXICO BARRELING ACROSS THE DEEP SOUTH. WE
SHOULD SEE A CHANCE OF SHOWERS LATE MONDAY INTO TUESDAY AS THE FRONT
MOVES INTO THE REGION. INSTABILITY LOOKS LIMITED DURING THE FIRST
HALF OF THE WEEK...WITH A BETTER CHANCE OF SEVER WEATHER LATE IN THE
WEEK WITH THE AFOREMENTIONED UPPER TROUGH. TEMPS SHOULD BE WITHIN A
FEW DEGREES OF NORMAL EACH DAY...COOLEST MIDDLE OF THE WEEK BEHIND
THE FRONT.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 300 PM THURSDAY...
A WARM FRONT...AND PRECEDING IFR-MVFR STRATUS...WILL CONTINUE TO
LIFT NORTH ACROSS CENTRAL NC THIS AFTERNOON AND EVENING. LOW CLOUDS
WILL CONSEQUENTLY CONTINUE TO LIFT AND SCATTER...SLOWEST AT RWI. THE
AIR MASS WILL WARM AND DESTABILIZE AS THE LOW CLOUDS ERODE...
HOWEVER...AND RESULT IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO THE SOUTHWEST OF CENTRAL NC TAF SITES
DURING THE NEXT COUPLE OF HOURS...BEFORE THEY THEN SPREAD
NORTHEASTWARD AND AFFECT THE TAF SITES MAINLY BETWEEN 21-02Z...
LATEST AT RWI.
CONFIDENCE REGARDING LOW CLOUD DEVELOPMENT AGAIN TONIGHT IS ONLY
MEDIUM...WITH THE RELATIVE BEST CHANCE AT RWI...WHERE SOME LINGERING
COOLER AND STABLE AIR NEAR THE SURFACE WILL FAVOR THE REDEVELOPMENT
OF LOW CLOUDS. SOME LOW STRATUS WILL ALSO BE POSSIBLE AT FAY AND
RDU...ON THE WESTERN FRINGE OF WHERE NWP GUIDANCE SUGGESTS STRATUS
FOCUSED OVER THE EASTERN CAROLINAS MAY ALSO DEVELOP. A STEADY
SOUTHERLY BREEZE OVERNIGHT...WITH OCCASIONAL GUSTS TO AROUND 20
KTS...WILL STRENGTHEN INTO THE LOW-MID TEENS KTS WITH GUSTS AROUND
25 KTS BY MIDDAY-EARLY AFTERNOON FRI.
THE APPROACH OF A PRE-FRONTAL TROUGH AND/OR REMNANT OUTFLOW FROM
UPSTREAM CONVECTION COULD TRIGGER A BAND OF SCATTERED SHOWERS AND
STORMS MAINLY FROM RDU WESTWARD BETWEEN 16-21Z FRI...FOLLOWED BY A
MORE SOLID LINE OF SHOWERS AND STORMS...SOME WITH STRONG TO SEVERE
WIND GUSTS...ALONG AN ADVANCING COLD FRONT BETWEEN 21Z FRI-06Z
SAT...LATEST AT RWI AND FAY.
OUTLOOK: A CHANCE OF MORNING STRATUS AND FOG MON MORNING...FOLLOWED
BY SHOWERS/STORMS AND ASSOCIATED SUB-VFR CONDITIONS IN ASSOCIATION
WITH A SLOWLY PASSING COLD FRONT MON-TUE.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...RAH
NEAR TERM...RAH
SHORT TERM...RAH
LONG TERM...22
AVIATION...RAH
Hazardous weather outlook, Apr 9, 3:42 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
442 PM EDT THU APR 9 2015
NCZ021>025-038>043-073>078-083>086-088-089-102045-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
442 PM EDT THU APR 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH THIS
EVENING. SOME MAY BECOME STRONG TO SEVERE WITH DOWNBURST WINDS
AND LARGE HAIL. LOCALL HEAVY RAIN AND MINOR FLOODING WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO OCCUR ALONG AND AHEAD
OF AN APPROACHING COLD FRONT FRIDAY AFTERNOON AND FRIDAY
NIGHT. DAMAGING WIND GUSTS...AND LOCALLY HEAVY DOWNPOURS AND
THREAT OF FLOODING...WILL POSE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ007>011-026>028-102045-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
442 PM EDT THU APR 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NUMEROUS SHOWERS AND STORMS ARE EXPECTED TO OCCUR ALONG AND AHEAD
OF AN APPROACHING COLD FRONT FRIDAY AFTERNOON AND FRIDAY
NIGHT. DAMAGING WIND GUSTS...AND LOCALLY HEAVY DOWNPOURS AND
THREAT OF FLOODING...WILL POSE THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
RAH
In the hours before
Special weather statement, Apr 9, 4:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT THU APR 9 2015
NCZ040-075>077-092200-
MOORE NC-CHATHAM NC-LEE NC-HARNETT NC-
513 PM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
MOORE...SOUTHEASTERN CHATHAM...LEE AND NORTHWESTERN HARNETT COUNTIES
UNTIL 600 PM EDT...
AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF CARTHAGE...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SANFORD...BROADWAY...CAMERON...GUM SPRINGS...SEMINOLE...LEMON
SPRINGS...CUMNOCK...TRAMWAY...OLIVIA AND RAVEN ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3530 7933 3545 7941 3565 7901 3540 7889
TIME...MOT...LOC 2111Z 246DEG 17KT 3541 7930
77
Special weather statement, Apr 9, 4:27 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT THU APR 9 2015
NCZ023-039-040-092230-
RANDOLPH NC-CHATHAM NC-ALAMANCE NC-
527 PM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN RANDOLPH...
NORTHWESTERN CHATHAM AND SOUTHERN ALAMANCE COUNTIES UNTIL 630 PM
EDT...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF SILER CITY...MOVING NORTHEAST AT
35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHEBORO...PITTSBORO...SILER CITY...NORTH CAROLINA ZOO...LIBERTY...
RAMSEUR...FRANKLINVILLE...STALEY...SUTPHIN...SAXAPAHAW...HASTY...SNOW
CAMP AND COLERIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3588 7926 3587 7924 3571 7918 3555 7969
3579 7983 3590 7958 3590 7954 3592 7954
3604 7926
TIME...MOT...LOC 2127Z 238DEG 31KT 3572 7962
77Special weather statement, Apr 9, 4:33 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT THU APR 9 2015
NCZ086-088-092230-
CUMBERLAND NC-HOKE NC-
533 PM EDT THU APR 9 2015
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAEFORD...MOVING EAST AT 25 MPH.
WINDS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH PEA
TO MARBLE SIZE HAIL.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...RAEFORD...ANTIOCH...HOPE MILLS...EASTOVER...STEDMAN...
ROCKFISH...CEDAR CREEK...VANDER...SILVER CITY AND BUSHY LAKE NATURAL
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3484 7922 3501 7926 3513 7874 3488 7860
3486 7892 3489 7893 3492 7896 3495 7904
3484 7918
TIME...MOT...LOC 2132Z 259DEG 23KT 3494 7915
WSSSpecial weather statement, Apr 9, 4:50 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT THU APR 9 2015
NCZ040-092245-
CHATHAM NC-
550 PM EDT THU APR 9 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF EASTERN CHATHAM
COUNTY UNTIL 645 PM EDT...
AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PITTSBORO...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PITTSBORO...JORDAN LAKE STATE REC AREA...CROSSWINDS BOATING CENTER...
LAKE JORDAN...FEARRINGTON...SEAFORTH BOAT DOCK...BYNUM AND CROSSWINDS
CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3574 7894 3570 7896 3562 7910 3562 7914
3561 7915 3558 7919 3558 7920 3571 7931
3586 7908 3586 7906
TIME...MOT...LOC 2149Z 233DEG 21KT 3567 7917
77Special weather statement, Apr 9, 5:07 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT THU APR 9 2015
NCZ041-092300-
WAKE NC-
607 PM EDT THU APR 9 2015
...A CLUSTER OF STRONG SHOWERS AND THUNDERSTORMS WILL AFFECT
PORTIONS OF WESTERN WAKE COUNTY UNTIL 700 PM EDT...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG SHOWERS AND THUNDERSTORMS 8 MILES SOUTHWEST OF
CARY...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...GARNER...RDU INTERNATIONAL...APEX...HOLLY SPRINGS...
MORRISVILLE...WILLIAM B UMSTEAD STATE PARK...HARRIS LAKE BOAT
LAUNCH...NEW HILL...SHEARON HARRIS RESERVOIR...LAKE WHEELER AND
CARPENTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3572 7851 3561 7890 3560 7898 3561 7899
3575 7894 3578 7893 3596 7867
TIME...MOT...LOC 2206Z 241DEG 12KT 3571 7892
77Local storm report, Apr 9, 5:43 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL HOPE MILLS 34.97N 78.95W
04/09/2015 E0.88 INCH CUMBERLAND NC PUBLIC
NICKEL HAIL IN HOPE MILLS
&&
EVENT NUMBER RAH1500603
KRREvent by event
2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Hail, Cumberland
- When
- April 9, 6:05 PM EST
- Where
- Cumberland County, 3.85 mi SSE of (Fay)grannis Fld Fay
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.930, -78.850
Hail the size of quarters was reported several miles southwest of Cedar Creek.
Hail, Forsyth
- When
- April 9, 6:08 PM EST to 6:15 PM EST
- Where
- Forsyth County, 0.89 mi NW of Lewisville to 0.69 mi N of Pfafftown
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.110, -80.430
Quarter sized hail was reported along a swath from near Lewisville to near Pfafftown.
Lightning, Wake
- When
- April 9, 7:15 PM EST
- Where
- Wake County, 0.89 mi NE of Macedonia
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.760, -78.740
A 28 year old male was struck and killed by lightning in the parking lot of a shopping center.
Flash Flood, Wake
- When
- April 9, 7:45 PM EST to 8:45 PM EST
- Where
- Wake County, 0.89 mi SE of Holly Spgs to 0.13 mi ESE of Holly Spgs
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 35.640, -78.840
Nine apartments were flooded, temporarily displacing several residents.
Flash Flood, Wake
- When
- April 9, 8:24 PM EST to 8:50 PM EST
- Where
- Wake County, 1.26 mi WNW of Newhill to 0.78 mi NNW of Newhill
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.690, -78.949
Two cars became stranded in high water.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Wake | 2015-04-09 | 28 | Male | Outside/Open Areas | Direct |
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 9, 20152 deaths · 11 injured · $19 million · EF4 · 29 events
- Rip Current in Alabama, April 9, 20152 deaths · 1 event
- Tornadoes and Flash Flood in Texas, April 9, 2015$1.6 million · EF2 · 13 events
- Lightning Strike in North Carolina, April 9, 20151 death · 1 event
- Hail and Damaging Winds in Pennsylvania, April 9, 2015$210,000 · 1.5 in hail · 36 events
- Flash Flooding and Hail in Ohio, April 9, 2015$279,000 · 2.75 in hail · 24 events
- Tornadoes and Hail in Illinois, April 9, 2015$103,000 · EF0 · 38 events
- Hail and Damaging Winds in West Virginia, April 9, 2015$247,000 · 52 kt wind · 13 events
- Tornadoes and Flash Flood in Iowa, April 9, 2015$20,000 · EF1 · 21 events
- Hail and Damaging Wind in North Carolina, April 9, 2015$105,000 · 1 in hail · 7 events
- Tornadoes and Hail in Missouri, April 9, 2015$92,000 · EF0 · 5 events
- Tornado and Hail in Michigan, April 9, 2015$75,000 · EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566199, 566200, 566201, 566202, 566203.